How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Z Your Own Question
Dr. Z
Dr. Z, Psychologist
Category: Mental Health
Satisfied Customers: 10643
Experience:  Psy.D. in Clinical Forensic Psychology with a background in treating severe mental illnesses.
74815544
Type Your Mental Health Question Here...
Dr. Z is online now
A new question is answered every 9 seconds

What should I expect once I stop taking my ADHD medication

Customer Question

What should I expect once I stop taking my ADHD medication (Concerta 54MG) I have been taking it for about 14 years. I am 22 years old.
Submitted: 1 year ago.
Category: Mental Health
Expert:  Dr. Z replied 1 year ago.

*This website DOES NOT constitute treatment and only provides information and advice in a Q&A format. For treatment (therapy and/or medications) you must go to a licensed professional in your area. Please note that anything said here is not private or confidential, as this is a public forum.

Hello and thank you for using JustAnswer. Unfortunately it is difficult to say exactly what will happen because it sounds like you were diagnosed with ADHD as a child, and typically 60-70 percent of children diagnosed with ADHD will have a natural extinction of symptoms once they reach adulthood. So there is a good chance you will not meet the criteria for ADHD now that you are an adult and the only way to know that is if you stop the medication. So if you do still meet the criteria for ADHD and you stop the Concerta than your symptoms of ADHD like easily distracted, difficulty focusing, anxiety, hyperactivity, cannot sit still, and other symptoms will re-emerge within 1 month after stopping the medication...but like I said given the fact that ADHD tends to stop once someone reaches adulthood these symptoms may not occur for you. Now what I can tell you is that you need to taper off the Concerta slowly to avoid withdrawal effects as these can be very serious for someone who has had long-term use because if you just stop the medication abruptly it can cause nausea, headaches, anxiety, insomnia, seizures, and other possible flu-like symptoms. If you stop medication gradually, then you will probably feel a little less energy and motivation, but eventually your body will adjust to this as it takes some time for your body to get used to the fact that you are no longer taking this medication. Other than the dangers I pointed out with stopping the medication abruptly and the possibility of a re-occurrence of your ADHD symptoms, there should not be any other symptoms or side effects from stopping the Concerta.